Table of Contents
ISRN Pharmacology
Volume 2012, Article ID 950603, 5 pages
http://dx.doi.org/10.5402/2012/950603
Research Article

Abnormal Movements of Japanese Infants following Treatment with Midazolam in a Neonatal Intensive Care Unit: Incidence and Risk Factors

1Department of Clinical Chemistry and Informatics, Graduate School of Pharmaceutical Sciences, Kumamoto University, 5-1 Oe-honmachi, Kumamoto 862-0973, Japan
2Neonatal Medical Center, Kumamoto City Hospital, 1-1-60 Kotoh, Kumamoto 862-8505, Japan
3Center for Clinical Pharmaceutical Sciences, Faculty of Pharmaceutical Sciences, Kumamoto University, 5-1 Oe-honmachi, Kumamoto 862-0973, Japan

Received 31 January 2012; Accepted 19 February 2012

Academic Editors: H. Y. Lane and T. B. Vree

Copyright © 2012 Mitsuru Irikura et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. This study was conducted to investigate the incidence of, and factors associated with, myoclonus-like abnormal movements of Japanese infants following treatment with midazolam in a neonatal intensive care unit (NICU). Methods. We retrospectively investigated abnormal movements and associated risk factors in Japanese infants (less than 1 year old) who received continuous intravenous midazolam treatment in the NICU of the Neonatal Medical Center, Kumamoto City Hospital, Japan, between April 2007 and March 2009. Results. The study included 94 infants who received 119 sessions of midazolam treatment in total. Nine infants (9.6%) developed abnormal movements attributable to midazolam. These nine patients had a significantly lower gestational age at birth, a significantly lower number of weeks after conception at the start of midazolam treatment, and significantly lower body weight compared with patients free of abnormal movements. Logistic regression analysis revealed neonatal asphyxia as a factor associated with an elevated risk of abnormal movements ( ๐‘ƒ = 0 . 0 3 ). Conclusion. The incidence of abnormal movements after midazolam treatment was about 9.6% among the Japanese NICU infants. This result suggests that neonatal asphyxia may be involved in the onset of abnormal movements in infants treated with midazolam.